Tornadoes · United States · Virginia · 2003

F0 tornado, Verona, Virginia, May 9, 2003

This F0 tornado ran 5.0 miles across Augusta County on May 9, 2003, touching down at 1:55 PM EDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 9, 2003
Touchdown
1:55 PM EDT (17:55 UTC)
Path length
5.0 miles (8.0 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Augusta County
Touchdown point
38.200, -79.000
Lift-off point
38.150, -78.920
Record number
1336

What the Weather Service recorded

A tornadic thunderstorm pushed southeast across Augusta and Albemarle counties during the afternoon of the 9th. The storm left two tornadoes, large hail, and wind damage in its wake. In Augusta County, a tornado touched down in the community of Verona where it downed a 195-foot radio tower onto Mid Valley Lane. Trees were also downed onto a nearby railroad track. The tornado lifted up and down as it pushed southeast toward Hermitage, leaving a discontinuous 50 to 100 yard wide damage path. The F0 twister damaged three barns at the intersection of routes 254 and 608 just northeast of Hermitage. Finally, after 5 miles the tornado lifted for the last time right after downing trees in the community of Hermitage. This same storm produced high winds which downed trees in New Hope and near Mt. Solon. Small hail was also reported near Mt. Solon. In Albemarle County, a funnel cloud was spotted 3 miles northwest of South Garden along Route 29. This funnel touched down in the community of Keene where it felled trees onto roads, homes, power lines, and railroad tracks. The F0 tornado lifted up and down as it tracked across 5 miles of Albemarle County between Keene and Scottsville. The discontinuous damage path was 50 to 100 yards wide. About 40 large trees were downed onto Route 6 just northeast of Scottsville before the tornado crossed into Fluvanna County. In addition, the storm dropped large hail along the path of the tornado. Golfball sized hail pounded cars at the intersection of routes 6 and 20 in Scottsville. Marble sized hail was reported in Keene. This storm also produced a downburst of high winds over a large area of southwest Albemarle County south of the tornado's path. Trees were downed inside a 3 to 5 mile wide swath stretching from Covesville to just south of Scottsville. Downed trees were reported on the following highways: 6, 29, 626, 627, and 715. A tree was also downed onto a home in the Esmont area. Marble sized hail was reported in Covesville. In Nelson County, this same downburst knocked over trees just north of Faber along Route 6.

A weak tornado touched down in Verona and moved southeast before lifting near Hermitage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

19 minutes of warning. NWS LWX issued a tornado warning for this county at 17:36 UTC, 19 minutes before the tornado touched down, in force until 18:30 UTC.

Issued (UTC)ExpiredProductOffice
17:29 UTC18:15 UTCSevere Thunderstorm WarningLWX
17:36 UTC18:30 UTCTornado WarningLWX
18:51 UTC19:45 UTCSevere Thunderstorm WarningLWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 06:12 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at May 9, 10:49 AM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 9, 10:49 AM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1015 AM EDT FRI MAY 9 2003

WEAKENING MCS MOVING INTO THE NW CWA THIS MORNING AND IS EXPECTED TO
TO CONTINUE TO SPREAD EAST AND SOUTH ACROSS THE AREA. HAVE RAISED
THE POPS AND LOWERS TEMPS BECAUSE OF THIS. I HAVE ALSO INCLUDED
HEAVY RAINFALL WORDING. WILL HAVE TO MONITOR FOR ANY FF THREAT IN
THE NORTH AND WEST. ALSO THE SOUTH IS GETTING SOME SUNSHINE SO WILL
HAVE TO WATCH TO ANY SEVERE POTENTIAL DOWN THERE THIS AFTERNOON. ND

PREVS AFD

FRI AND FRI NIGHT...
MORE INSTAB WITH A TWIST TODAY. ALL BUT SFC WARM FRONT WILL LIFT N
THRU THE AREA THIS AFTERNOON...SFC FRONT STAYS OVR THE AREA. WITH
NOT MUCH CHGNG...WE CAN EXPECT MORE OF THE SAME WITH ANOTHER ROUND
OF TSRA. SPC HAS US FIRMLY IN THE SLGT RISK OF SVR CONVTN TODAY.
WILL GO WITH LIKELY CHC OF PRECIP TODAY FOR MOST OF THE AREA. WILL
ALSO ISSUE A SVR WX OUTLOOK SPS FOR THREAT OF SVR WX.

AS FOR THE TWIST...MARINE LAYR HAS INVADED THE EASTERN ZONES. ETA
HINTS THAT THIS FEATURE MAY REMAIN OVR THE EASTERN ZONES ALL DAY AND
FRI NIGHT BEFORE RELINQUISHING SAT MORN. THERE IS NOT MUCH BESIDES
THE SUN TO REMOVE THE MARINE LAYER TODAY...AND THE SUN WILL BE OBSCD
BY CLDS FRONT WARM FRONT AND CONVTN. WILL THEREFORE FORECAST THAT TO
BE THE CASE AND WILL LOWR CHC OF TSRA...TMPS...DWPTS FOR THE EAST.

BY 00Z MID LVL FRONT WILL BE N OF THE AREA AND DO NOT SEE MUCH
DRIVING ANY PRECIP IN THE OVERNIGHT HOURS ON FRI NIGHT...SO WILL
KEEP THE 20 POP IN PLACE FOR AFT 00Z FRI NIGHT.

STRONG

.LATER PERIODS...HEMI PTTN DEPICTS BROAD RDG ACRS SRN CONUS...W/
L/WV RDG ALNG E CST TO RETROGRADE THRU UPCOMING WK AS CUTOFF LOW
ACRS NRN PLAINS ATTM WOBBLES TO CNDN MARITIMES. THIS WL ALLW ABV
NRML TEMPS THIS WKND...AND THEN A RLTV COOL/DRY SPELL TWD MIDDLE OF
NXT WK.

WAVERING WMFNT TO PUSH N OF CWFA SAT AT SFC AND AT H8...PLACING CWFA
IN WRM...HUMID...AND UNSTBL AMS. DESPITE TIMING DIFF BTWN MDLS...
OVRALL SCREAMING MESSAGE IS FOR A MCS TO DVLP ON NOSE OF 40 KT H8
JET...AND PROPAGATE INTO CWFA SAT AFTN AT TIME OF PEAK HTG. INSTAB
PARAMETERS GOOD...LI -4 TO 6/B+ 2000-2500/TT 50/SUBZERO SHOWALTER.
MDL HODOGRAPHS DEPICT DECENT CURV...W/ HELICITY 250-300 AND 25-35
M/S SHEAR. UVV/UPR DIVGNC VRY STRONG...FOR CONTD SUPPORT.  WL STAY
ON HIGH SIDE OF CHC POPS FOR NOW...BUT MAY NEED TO CONSIDER AN INCRS
LATER IF GOOD CONTINUITY OF THIS FTR CONTS. MAV TEMPS PREFERRED.

BY SAT NGT...ANY ACTVTY SHUD BE TO THE NE OF AREA...W/ IMPENDING
CDFNT STILL TO THE W. BUMPED MIN-T UP A CPL DUE TO DEWPTS.

CFP SUN...LATE PER ETA...MIDDAY PER GFS. ATTM...KEPT LINE OF CNVCTN
BACK CLSR TO UPR LVL FTRS. CWFA NOT IN FVRBL UPR LVL JET QUAD THO
/WE WL BE IN RFQ/. THUS...WUD XPCT LINE OF STRNGR TSRA MORE ACRS
PA/NY. SHUD BE SCT-BKN ACTVTY ACRS AREA THO...GOOD FOR CONTD CHC
POPS.

SHARP H8 TEMP/SFC DEWPT GRDNT SUN NGT WUD INDCT SIG AMS CHG SUN
NGT...W/ APPRO W/NW WND FLOW...ENUF FOR BRZY CONDS. HWVR...MSTR IN
CYCLONIC FLOW ALFT WL KEEP A FAIR AMT OF CLDS PRETTY CLOSE TO OUR N.
THUS...FAIR CLDCVR GRDNT...W/ APPRO AREA IN CSTL PLAIN CARVED OUT
DUE TO DWNSLOPE FLOW. GDRL CLRG TAKES PLACE REST OF AREA BY MIDWEEK.
NO CHGS MADE TO TEMPS IN XTNDD.

HTS

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, May 9, 11:45 AM EDT, 2 hours 10 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1145 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA
ESPECIALLY IN THE SOUTH AND WEST. THE PRIMARY RISKS ARE FLOODING
RAINS...DAMAGING WIND GUSTS... AND LARGE HAIL. THE MOST LIKELY TIME
FOR SEVERE WEATHER IS BETWEEN 2 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS SATURDAY ACROSS THE AREA. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH A COLD FRONT ON SUNDAY AS
WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...SATURDAY...AND AGAIN ON
SUNDAY.

ND

In the hours before

Special weather statement, May 9, 12:58 PM EDT, 57 minutes before
VAZ041-051-091730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 PM EDT FRI MAY 9 2003

...STRONG LINE OF THUNDERSTORMS MOVING THROUGH FAUQUIER AND CULPEPER
COUNTIES...

AT 1258 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHWEST OF WARRENTON TO 4 MILES WEST OF
OPAL TO CATALPA...MOVING SOUTHEAST AT 45 MPH. THESE STORMS WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAIN...SMALL HAIL AND WIND GUSTS TO
50 MPH. THE COMMUNITIES OF CULPEPER...WARRENTON AND BEALETON WILL BE
AFFECTED BY THESE STORMS THROUGH 130 PM EDT. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Special weather statement, May 9, 1:50 PM EDT, 5 minutes before
MDZ016>018-091830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
150 PM EDT FRI MAY 9 2003

...THUNDERSTORM WITH GUSTY WINDS MOVING INTO SOUTHERN MARYLAND...

AT 1:48 PM AN AREA OF THUNDERSTORMS WAS PUSHING INTO SOUTHER CHARLES
COUNTY. RADAR SHOWS THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING
WIND GUSTS TO 45 MPH AS THEY PUSH SOUTHEAST AT 40 MPH. THESE STORMS
WILL BE MOVING INTO SOUTHERN CALVERT COUNTY AND ST. MARYS COUNTY
BEFORE 2:30 PM. THIS STORM IS ALSO PRODUCING HEAVY DOWNPOURS OF UP
TO 1 INCH PER HOUR.

MMARGRAF

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Roanoke, VA (KRNK), 12:00Z

5.9 hours before the tornado, 118 km from the path. May 9, 2003.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 59 joules per kilogram, CIN -186, lifted condensation level 982 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 153 square meters per square second, 0 to 6 km bulk shear 47 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-186 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.2 K/km

Open this sounding in Storm Lab

Roanoke, VA (KRNK), 00:00Z

6.1 hours after it, 118 km from the path. May 10, 2003.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1541 joules per kilogram, CIN -16, lifted condensation level 1135 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 90 square meters per square second, 0 to 6 km bulk shear 42 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1541 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
1931 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.3
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The radar

The Sterling radar (KLWX), 156 km away, was scanning. The volume nearest the touchdown began at 17:52 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of May 9, 2003

30 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 92:20 PM EDTF0Albemarle, VA15.0100$10,000
May 93:35 PM EDTF1Amelia, VA6.0200$50,000
May 94:35 PM EDTF0Sussex, VA8.0100$10,000
May 94:50 PM EDTF0Southampton, VA4.0100$20,000
May 95:10 PM EDTF0Northampton, NC1.050$10,000
May 95:20 PM EDTF1Hertford, NC7.0100$30,000
May 95:50 PM EDTF0Bertie, NC1.050$10,000
May 96:00 PM EDTF0Chowan, NC1.050$10,000
May 96:08 PM EDTF0Vance, NC5.050$400,000
May 96:30 PM EDTF0Warren, NC0.520
May 96:42 PM EDTF1Washington, NC1.0200$250,000
May 97:20 PM EDTF0Nash, NC0.220
May 97:40 PM CDTF0Sangamon, IL0.320
May 99:10 PM EDTF0Greene, NC0.125
May 98:50 PM CDTF0Caddo, OK0.225
May 99:00 PM CDTF1Caddo, OK1.0100$40,000
May 99:15 PM ESTF1Kosciusko, IN0.125$10,000
May 99:17 PM CDTF0Caddo, OK1.250$10,000
May 99:25 PM CDTF1Cass, MO3.0501$1.0 million
May 99:44 PM CDTF0Cass, MO0.225
May 99:53 PM CDTF1Canadian, OK0.550$3,000
May 910:10 PM CDTF1Oklahoma, OK1.88808$10 million
May 910:15 PM CDTF2Lafayette, MO10.0300$500,000
May 910:18 PM CDTF1Oklahoma, OK0.550$20,000
May 910:29 PM CDTF3Oklahoma, OK17.81,3202$7.0 million
May 910:35 PM CDTF0Saline, MO0.225
May 910:52 PM CDTF0Johnson, MO1.050$1,000
May 911:06 PM CDTF1Oklahoma, OK7.0880$100,000
May 911:49 PM CDTF1Lincoln, OK8.1880$500,000
May 912:25 AM CDTF1Creek, OK2.0300$30,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.